Lake Huron, 2025

Marine Thunderstorm Winds in Lake Huron, June 9, 2025

June 9, 2025 · NWS APX · 2 events in 2 counties and zones

An upper low crossed the region on the 9th, dragging a cold front into the region later in the day/evening. In the meantime, daytime heating allowed for development of showers and storms across northern Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An upper low crossed the region on the 9th, dragging a cold front into the region later in the day/evening. In the meantime, daytime heating allowed for development of showers and storms across northern Michigan. Storms primarily produced wind gusts of 35-45mph, and pea to dime size hail, though hail up to nickel size was noted at the North Central Michigan College campus in Petoskey, MI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 9, 2:47 PM EST, 13 minutes earlier. Its key messages:

  • A Severe Thunderstorm Watch is in effect for portions of northern MI through 10 PM this evening. Damaging winds and large hail are the main severe weather hazards.
  • Mainly dry tomorrow with slightly below normal temperatures.
  • Much warmer weather is expected on Wednesday with highs near 80 degrees.
  • A frontal boundary hanging around the area will lead to periodic chance of showers and thunderstorms Wednesday night through Saturday.
Area forecast discussion, Jun 9, 2:47 PM EST, 13 minutes before
Area Forecast Discussion...Corrected
National Weather Service Gaylord MI
Issued by National Weather Service Detroit/Pontiac MI
347 PM EDT Mon Jun 9 2025

.KEY MESSAGES...

- A Severe Thunderstorm Watch is in effect for portions of
  northern MI through 10 PM this evening. Damaging winds and
  large hail are the main severe weather hazards.

- Mainly dry tomorrow with slightly below normal temperatures.

- Much warmer weather is expected on Wednesday with highs near
  80 degrees.

- A frontal boundary hanging around the area will lead to
  periodic chance of showers and thunderstorms Wednesday night
  through Saturday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 345 PM EDT Mon Jun 9 2025

A Severe Thunderstorm Watch is in effect for the southern half of
the forecast area through 10 PM this evening. Convection has already
started to percolate along differential heating boundaries and lake
breezes this afternoon, well ahead of the cold front that is still
over Lake Michigan. This cold front will track across the area later
this evening, bringing a band of broken showers and thunderstorms
across the region from west to east.

Despite dry boundary layer conditions (dewpoints in the upper
40s), steep mid level lapse rates on the order of 7 C/km have
proven sufficient to produce deep convection across much of the
cwa. Deep mixing depths from both a boundary layer and mid-level
perspective, combined with synoptic support along the front and
upper level wave, will be supportive of organized updrafts
through the evening. Damaging wind gusts to 60 mph and large
hail to 1 inch will be the primary hazards as storms track to
southwest to northeast. The main cold front exits the area
after 10 PM, ending the severe weather threat with a low chance
for showers to continue through the overnight hours.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...
Issued at 345 PM EDT Mon Jun 9 2025

The upper low drifts off to the east on Tuesday, with a plume of
height rises filling into the region. The thermal trough settles
overhead for most of the day as well, holding daytime highs in the
low 70s. Mid-level lapse rates remain around 6.5 C/km which, coupled
with daytime mixing, generates diurnal cumulus and may even squeeze
out isolated showers.

Broad upper level troughing slowly gets displaced to the east
through the rest of the week, maintaining unsettled conditions for
the mid and late week periods. Yet another shortwave carves into
lower Michigan on Wednesday, briefly drawing a warm sector airmass
into the area and boosting daytime highs toward 80 degrees. Although
this system progresses quickly to the east, it will set up a quasi-
stationary frontal zone that lingers into the weekend. The forecast
area stays primarily on the northern side of the front, keeping
temperatures in the upper 60s-low 70s Thursday into the weekend.
Northern Michigan also lies on the northern fringe of high ensemble
QPF probabilities, with a sharp gradient in the rain shield
anticipated due to the narrow nature of the frontal forcing. Highest
rainfall probabilities will initially be focused toward the M-10
corridor, but there is some signal in model guidance for the front
to shift back north. Refinements to PoPs and QPF amounts are likely
over the next several days.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 215 PM EDT Mon Jun 9 2025

A low pressure system lifts across the western UP this afternoon
presenting opportunities for showers and thunderstorms in the
vicinity of the low, along the cold front, and within the pre-
frontal warm sector. Narrow diameter single-cell storms have
percolated over the latter for northeast Lower while activity
along/ahead of the cold front begins more showery for northwest
Lower. Expect an uptick in coverage and intensity through the
afternoon hours with potential for IFR reductions in visibility
amidst localized heavy downpours. Dissipation becomes more likely
with eastward progress as the boundary layer collapses and stability
rises late into the later evening hours. The dry slot then moves in
overnight presenting an opportunity for SKC (for some) in the
frontal wake, mainly for northern Lower while the eastern UP should
stay socked in with MVFR to IFR stratocumulus into Tuesday morning.
Breezy again tomorrow with SCT-BKN diurnal cumulus MVFR-VFR coverage
by midday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...MV
LONG TERM...MV
AVIATION...KGK
Hazardous weather outlook, Jun 9, 2:31 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
331 AM EDT Mon Jun 9 2025

MIZ016>018-020>036-041-042-086>088-095>099-100745-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
331 AM EDT Mon Jun 9 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening. Stronger
storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-100745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
331 AM EDT Mon Jun 9 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening. Stronger
storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 9, 2:41 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
341 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Hail             1 E Petoskey            45.37N 84.95W
06/09/2025  E0.88 Inch       Emmet              MI   CO-OP Observer

&&

msb
Local storm report, Jun 9, 2:42 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
342 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             East Jordan             45.16N 85.13W
06/09/2025  E0.50 Inch       Charlevoix         MI   Trained Spotter

&&

JZ
Special weather statement, Jun 9, 2:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Gaylord MI
Issued by National Weather Service Detroit/Pontiac MI
343 PM EDT Mon Jun 9 2025

MIZ016-092045-
Emmet MI-
343 PM EDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EMMET COUNTY THROUGH 445
PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Petoskey State Park, or near Harbor Springs, moving northeast at 30
mph.

HAZARD...Wind gusts up to 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Petoskey, Harbor Springs, Pellston, Conway, Carp Lake, Alanson,
Pleasant View, Levering, Bayshore, Bay View, Oden, and Petoskey State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4540 8509 4540 8505 4542 8508 4548 8504
      4574 8474 4553 8473 4529 8491 4529 8496
      4527 8496 4527 8497 4529 8502 4534 8505
      4534 8509 4536 8509 4537 8512
TIME...MOT...LOC 1943Z 210DEG 28KT 4542 8491

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AM
Local storm report, Jun 9, 2:57 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
357 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             Cross Village           45.64N 85.04W
06/09/2025  M0.70 Inch       Emmet              MI   Public

&&

JZ
Special weather statement, Jun 9, 2:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
Issued by National Weather Service Detroit/Pontiac MI
358 PM EDT Mon Jun 9 2025

MIZ017-092045-
Cheboygan MI-
358 PM EDT Mon Jun 9 2025

...STRONG THUNDERSTORMS WILL IMPACT CHEBOYGAN COUNTY THROUGH 445 PM
EDT...

At 357 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wolverine, or 7 miles southeast of Indian River,
moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheboygan, Mackinaw City, Indian River, Aloha, Wolverine, Aloha State
Park, Topinabee, Burt Lake State Park, Afton, Nine Mile Point,
Koehler Township, Cheboygan State Park, Black Lake, Burt Lake,
Alverno, Tower, Mullet Lake, Pigeon River State Forest, and
Riggsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Michigan.

&&

LAT...LON 4563 8420 4562 8425 4520 8425 4520 8473
      4579 8473 4567 8445 4568 8432
TIME...MOT...LOC 1957Z 189DEG 29KT 4533 8457

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KGK
Local storm report, Jun 9, 2:59 PM EST, 1 minute before
Preliminary Local Storm Report...Corrected
National Weather Service Gaylord MI
359 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Hail             Cross Village           45.64N 85.04W
06/09/2025  M0.70 Inch       Emmet              MI   Public

&&

Corrected time of report

The radar

The NCL Michigan radar (KAPX), 86 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
June 9, 3:00 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.94 mi NE of Cheboygan
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.658, -84.464

A gust to 39mph was observed at NWS-owned wind equipment at the Cheboygan Marina in Cheboygan, MI.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
June 9, 5:18 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 6.83 mi W of Alpena
Measured
36 kt (41 mph) measured gust
Reported by
ASOS
Coordinates
45.070, -83.570

Wind gust to 41mph observed at KAPN, Alpena Regional Aiport, Alpena, MI with thunderstorms moving through the area. Additional wind gust of 40mph observed with earlier storms.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289438, 1289439.